Hail, Rockingham
- When
- August 22, 1:35 PM EST to 1:40 PM EST
- Where
- Rockingham County, 2 mi NW of Ellisboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.350, -80.005
Penny sized hail lasted up to five minutes.
A nearly stationary front was the focus for scattered severe thunderstorms during the afternoon of the 22nd. These storms produced hail up to the size of golf balls and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A nearly stationary front was the focus for scattered severe thunderstorms during the afternoon of the 22nd. These storms produced hail up to the size of golf balls and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:37 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT WED AUG 22 2007 .SYNOPSIS... A WEAK...NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE REGION EXTENDING FROM THE CENTRAL APPALACHIANS...SOUTHEAST INTO THE SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA PIEDMONT THROUGH THURSDAY NIGHT. THIS FRONT WILL BE THE FOCUS FOR SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. BY FRIDAY...HIGH PRESSURE WILL BUILD BACK IN FROM THE SOUTHWEST. THIS WILL BRING BACK HOT AND HUMID WEATHER...WHICH WILL EXTEND INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... EARLY MORNING CONVECTION IS MOVING SOUTHEASTWARD ALONG THE STATIONARY FRONT ACROSS WV. THIS CONVECTION IS CURRENTLY GATHERING STRENGTH AND WILL LIKELY DUMP SOME GOOD HEAVY RAIN OVER NORTHWEST PORTIONS OF THE CWA. BELIEVE THE CONVECTION WILL HOLD TOGETHER FAIRLY WELL TODAY AS IT MOVES SOUTHEAST DOWN THE FRONTAL BNDRY SO HAVE INCREASED POPS THROUGHOUT THE CWA. LOW CLOUDS HAVE PUSHED DOWN TO THE NC BORDER AGAIN THIS MORNING. A SLOWER RETREAT IS LIKELY DUE TO SHOWERS AND CLOUDS MOVING OVERHEAD. MAX TEMPS ARE AT LEAST A CATEGORY LOWER THAN THE MAV MOS FOR ALL BUT THE FAR WEST FROM BLUEFIELD SOUTHWARD INTO THE NC MTNS AND FOOTHILLS WHICH SHOULD SEE THE MOST SUN AND ALSO THE WARMEST THICKNESSES. BLUEFIELD MAY REACH 90 DEGREES TODAY. MAY NEED TO LOWER MAXES FOR TODAY LASTER THIS MORNING. I TRANSITIONED THE SHOWERS/TSTMS IN TO THE PIEDMONT BY 800 PM...AND END THEM BEFORE MIDNIGHT. I STAYED CLOSE THE THE MORE AGGRESSIVE NAM IN BRINGING THE FRONT SOUTHWARD INTO THE NW NC PIEDMONT...ALONG WITH PLENTY OF CLOUDS TOWARD THURSDAY MORNING. FOR THAT REASON...I RAISED LOW TEMPS A FEW DEGREES IN THE EAST BECAUSE OF THE EXPECTED SKY COVER. IN ANY CASE...WILL BE A WARM AND MUGGY NIGHT FOR ALL AREAS. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... A SOUTHEAST LOW LEVEL FLOW ON THURSDAY WILL TEND TO KEEP THE VA PIEDMONT IN LOW CLOUDS AND A STABLE AIRMASS. FURTHER WEST IS WHERE THE THETA-E RIDGE IS...AND WITH SOME HEATING AND THE SOUTHEAST FLOW...I EXPECT AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT THURSDAY TO BE MAINLY ALONG AND WEST OF THE BLUE RIDGE. I INCREASED POPS IN THE MTNS THURSDAY AFTERNOON AND EVENING... ESPECIALLY ALONG THE BLUE RIDGE. I LOWERED MAX TEMPS THURSDAY WHERE I EXPECT THE CLOUDS TO HANG IN MUCH OF THE DAY OUT TOWARD LYH. WILL BE ANOTHER WARM AND MUGGY NIGHT THURSDAY NIGHT. I KEPT MIN TEMPS ABOVE MAV MOS WHICH HAS BEEN TOO COOL. ON FRIDAY...THE UPPER LEVEL RIDGE OVER THE SOUTHEAST U.S. FLATTENS SOME AND BUILDS EASTWARD. THIS RAISES HEIGHTS INTO THE FORECAST AREA AND BRINGS MORE OF A SOUTHERLY LOW LEVEL FLOW. THE HOT MAV TEMPS LOOK ON TARGET FOR FRIDAY. MAIN CHANGE TO THE FORECAST FRIDAY WAS TO RAISE THE POPS IN THE MTNS WHERE THE MODELS SHOW LOW LEVEL CONVERGENCE IN THE SOUTHERLY FLOW AND WHAT BECOMES A MODERATELY UNSTABLE AIRMASS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE UPPER RIDGE CONTINUES TO BUILD ACROSS THE AREA SATURDAY AND SUNDAY. THE WEEKEND WILL REMAIN HOT AND HUMID. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT THROUGH THE MIDDLE OF NEXT WEEK. BEYOND THAT (240 HRS OUT) THE GFS HINTS AT UPPER RIDGE AMPLIFYING OVER THE WRN CONUS WITH TROF SETTLING OVER THE EAST. IF THIS VERIFIES...COLD FRONT WILL BRING CHANGE IN TEMPS TOWARD THE END OF NEXT WEEK. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... TSTM COVERAGE THIS AFTN SHOULD BE MUCH LESS THAN ON TUESDAY. EARLY MORNING CONVECTION HAS MOSTLY STABILIZED CONDITIONS OVER THE NORTHERN CWA. THINK THE BULK OF AFTERNOON CONVECTION WILL BE FROM ABOUT I-77 WEST WHERE CURRENT STORMS ARE LAYING DOWN AN OUTFLOW BNDRY...AND ALONG THE VA/NC BORDER. TONIGHT...BELIEVE IFR LOW CLOUDS/FOG WILL FILL BACK IN OVER THE EAST...ON THE COOL SIDE OF THE NORTH/SOUTH RUNNING STATIONARY FRONT...AS IT SPLITS THE CWA IN HALF. THURSDAY...AFTN CONVECTION WILL CONCETRATE MAINLY IN THE MTNS AS EAST SLOWLY BURNS OFF IT CLOUD DECK. MORE TYPICAL SUMMERTIME PATTERN REDEVELOPS FRIDAY AND INTO THE WEENEND AS UPPER RIDGE BUILDS NORTHEAST INTO THE MID-ATLANTIC. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/JS SHORT TERM...JJ LONG TERM...JJ/PM AVIATION...JJ/JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 444 AM EDT WED AUG 22 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 444 AM EDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A NEARLY STATIONARY FRONT THAT EXTENDS FROM THE ALLEGHANY HIGHLANDS OF VIRGINIA...SOUTHEAST INTO THE VIRGINIA PIEDMONT. THE AIRMASS WILL BE UNSTABLE ENOUGH FOR A FEW OF THE STORMS TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1041 AM EDT WED AUG 22 2007 VAZ011-014-018-022-023-221545- GILES-MONTGOMERY-CRAIG-ROANOKE-BOTETOURT- INCLUDING THE CITIES OF...PEARISBURG...RADFORD...BLACKSBURG... NEW CASTLE...SALEM...FINCASTLE 1041 AM EDT WED AUG 22 2007 ...GUSTY SHOWERS AND STORMS HEADED FOR NEW RIVER AND ROANOKE VALLEYS... A SMALL LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING OUT OF WEST VIRGINIA AND HEADED SOUTHEAST TOWARD THE NEW RIVER AND ROANOKE VALLEYS. THIS ACTIVITY WAS MOVING AT 35 MPH AND COULD BRING SOME STRONG WINDS AND HEAVY DOWNPOURS TO BLACKSBURG AND ROANOKE AND SURROUNDING AREAS BY 11 AM...HOWEVER SOME WEAKENING WAS NOTED WITH THE ACTIVITY SINCE 1030 AM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1220 PM EDT WED AUG 22 2007 VAZ017-032-033-043-221730- FLOYD-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...FLOYD...STUART...ROCKY MOUNT... MARTINSVILLE 1220 PM EDT WED AUG 22 2007 ...THUNDERSTORMS INTENSIFYING ON THE BLUE RIDGE... A SMALL LINE OF THUNDERSTORMS PASSING THROUGH FLOYD AND FRANKLIN COUNTIES WAS INTENSIFYING AND MOVING SOUTHEAST AT 25 MPH. THESE STORMS WERE LIKELY PRODUCING SOME SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH. THEY WILL BE AFFECTING SOUTHERN FLOYD... PATRICK... SOUTHERN FRANKLIN... AND NORTHERN HENRY COUNTIES THROUGH ABOUT 130 PM. IF THESE STORMS INTENSIFY...SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1248 PM EDT WED AUG 22 2007 VAZ033-043-044-221745- FRANKLIN VA-PITTSYLVANIA VA-HENRY VA- 1248 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORM MOVING TOWARD HENRY COUNTY... AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FERRUM...OR ABOUT 3 MILES NORTHWEST OF OAK LEVEL...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...OAK LEVEL...PHILPOTT DAM AT 1255 PM ...BASSETT AT 100 PM...FIGSBORO AND SANVILLE AT 105 PM... STANLEYTOWN AND FIGSBORO AT 110 PM...COLLINSVILLE AT 115 PM ...VILLA HEIGHTS AND FIELDALE AT 120 PM EDT... WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING HAS ALSO BEEN ON THE INCREASE SINCE 1230 PM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 102 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-043-221800- ROCKINGHAM NC-STOKES NC-PATRICK VA-HENRY VA- 102 PM EDT WED AUG 22 2007 AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF BASSETT TO 5 MILES NORTHWEST OF STUART...MOVING SOUTHEAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...STUART...SANVILLE AT 120 PM EDT...FIELDALE...CRITZ AT 130 PM EDT...HORSE PASTURE...SPENCER AT 145 PM EDT...LAWSONVILLE...LAWSONVILLE AT 150 PM EDT...SANDY RIDGE...PRESTONVILLE AT 200 PM EDT... EXPECT SMALL HAIL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 40 MPH IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 139 PM EDT WED AUG 22 2007 NCZ006-VAZ044-221845- CASWELL NC-PITTSYLVANIA VA- 139 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN PITTSYLVANIA COUNTY... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF AXTON...OR ABOUT 7 MILES SOUTH OF SWANSONVILLE...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...WESTOVER HILLS AT 150 PM EDT...DANVILLE CITY AT 155 PM EDT...PELHAM AT 200 PM EDT...GATEWOOD...DANVILLE AIRPORT AT 205 PM EDT...PROVIDENCE AT 210 PM EDT...BLANCH AT 215 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 157 PM EDT WED AUG 22 2007 NCZ004-005-VAZ032-221900- ROCKINGHAM NC-STOKES NC-PATRICK VA- 157 PM EDT WED AUG 22 2007 ...STRONG THUNDERSTORMS MOVING THROUGH STOKES AND ROCKINGHAM COUNTIES... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF RIDGEWAY TO 4 MILES EAST OF SANDY RIDGE TO 4 MILES NORTH OF FRANCISCO...MOVING SOUTHEAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE NEAR...PRESTONVILLE AT 210 PM EDT...STONEVILLE...LAWSONVILLE AT 215 PM EDT...MAYODAN...MAYODAN AT 220 PM EDT...MADISON...DILLARD AT 230 PM EDT...INTELLIGENCE...DANBURY AT 235 PM EDT...WENTWORTH AT 240 PM EDT... WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail lasted up to five minutes.
Hail up to the size of pennies fell 2 miles south of Walnut Cove.
Quarter size hail covered the ground.
Severe thunderstorm winds caused rafters atop a business to collapse. The business was under construction and no one was hurt.
Golf ball hail was reported along Highway 421.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54423, 54422, 54424, 56634, 54425.